Thunderstorm Wind, Pennington
- When
- June 2, 9:08 PM MST
- Where
- Pennington County, 1 mi ESE of Rapid City
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Official NWS Observations
- Coordinates
- 44.075, -103.201
A line of thunderstorms moved east of the Black Hills and produced strong wind gusts from Rapid City eastward.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms moved east of the Black Hills and produced strong wind gusts from Rapid City eastward.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 2, 9:05 PM MST, 3 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1005 PM MDT TUE JUN 2 2015 .UPDATE... ISSUED AT 1003 PM MDT TUE JUN 2 2015 SEVERE THREAT MOSTLY ENDING ACROSS THE REGION SO HAVE ALLOWED SVR TSTM TO WATCH TO EXPIRE (ALTHOUGH TRIPP COUNTY REMAINS IN A WATCH). && .SHORT TERM...THIS EVENING THROUGH WEDNESDAY NIGHT ISSUED AT 240 PM MDT TUE JUN 2 2015 CURRENT SURFACE ANALYSIS SHOWS WEAK LOW PRESSURE OVER NORTH CENTRAL SD...WITH TROF STRETCHING SOUTH ACROSS SOUTH CENTRAL SD INTO WESTERN NEB. A COLD FRONT HANGS TO THE NORTH OF THE AREA FROM NORTHEAST ND TO CENTRAL MT. UPPER LEVEL ANALYSIS SHOWS WEST- SOUTHWEST FLOW ACROSS THE REGION...WITH WEAK DISTURBANCES NOTED UPSTREAM ACROSS THE ROCKIES AND HIGH PLAINS. SKIES ARE MOSTLY SUNNY ACROSS MUCH OF THE AREA RIGHT NOW...WITH TEMPS RANGING FROM THE MID 70S OVER NORTHEAST WY TO NEAR 90 OVER SOUTH CENTRAL SD. VERY UNSTABLE ATMOSPHERE IS BUILDING ACROSS THE AREA... ESPECIALLY TO THE EAST OF THE BLACK HILLS...WITH A SLOWLY WEAKENING CAP. VISIBLE SATELLITE AND REGIONAL RADARS SHOWING BUILDING STORMS OVER THE HIGHER TERRAIN OF WY AND MT...BEGINNING TO MOVE ONTO THE PLAINS. OTHER STORMS HAVE DEVELOPED ALONG THE FRONT ACROSS ND. RISK FOR SEVERE STORMS IS IN PLACE FOR MOST IF NOT ALL OF THE ENTIRE CWA LATE THIS AFTERNOON AND EVENING. THE BEST THREAT SHOULD BE MOSTLY ACROSS SOUTHWEST AND SOUTH CENTRAL SD...WITH A SECONDARY THREAT FURTHER NORTH AND WEST ACROSS THE CWA NEAR AND AHEAD OF THE COLD FRONT. SBCAPE VALUES LATE TODAY AND EARLY THIS EVENING ARE PROGGED TO RANGE FROM 1000 TO 1500 J/KG ACROSS NORTHEAST WY AND FAR NORTHWEST SD TO OVER 3000 J/KG ACROSS SOUTH CENTRAL SD. THE BEST SHEAR WILL BE IN PLACE ACROSS SOUTHERN SD...BUT IS ADEQUATE FURTHER NORTH AND WEST FOR ISOLATED SUPERCELLS TO DEVELOP. NEAR TERM MODELS HAVE HINTED AT A COMPLEX OF STORMS ORGANIZING OVER EAST CENTRAL WY/NORTHWEST NEB MID AFTERNOON AND TRACKING EAST- NORTHEAST INTO PORTIONS OF SOUTHWEST AND SOUTH CENTRAL SD LATE THIS AFTERNOON AND EVENING...GENERALLY AFTER 400 PM. FURTHER NORTH AND WEST...ISOLATED TO SCATTERED ACTIVITY WILL LIKELY MOVE/DEVELOP OVER THE AREA FROM THE WEST BY EARLY EVENING AS STORMS MOVE OFF THE HIGHER TERRAIN OF NORTHERN WY AND MT. A STORM OR TWO COULD GET GOING BY LATE AFTERNOON OVER THE NORTHERN BLACK HILLS AREA AS WELL. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS...WITH AN ISOLATED TORNADO POSSIBLE AS WELL...ESPECIALLY TOWARD THE SOUTH CENTRAL SD AREA. ACTIVITY SHOULD TAPER OFF IN INTENSITY OVERNIGHT...BUT ISOLATED TO SCATTERED STORMS SHOULD LINGER IN MOST AREAS AS WEAK ENERGY PASSES OVER. LOWS WILL MOSTLY BE IN THE 50S AND LOWER 60S. COLD FRONT WILL BE SOUTH AND WEST OF THE AREA ON WEDNESDAY...WITH BEST CHANCES FOR SHOWERS AND STORMS MOSTLY SOUTH OF THE CWA THROUGH THE DAY. WILL KEEP LOWER CHANCES OVER SOUTHERN AND WESTERN PORTIONS OF THE CWA...WITH THE BEST CHANCES LOOKING TO BE OVER THE BLACK HILLS IN THE AFTERNOON. RISK FOR SEVERE STORMS WILL BE RATHER LOW...BUT A STRONG STORM OR TWO WITH MARGINAL HAIL AND GUSTY WINDS IS CERTAINLY POSSIBLE IN THE AFTERNOON AND EARLY EVENING. TEMPS WILL BE MORE SEASONABLE ON WEDNESDAY...WITH HIGHS IN THE 70S ACROSS THE PLAINS...60S OVER THE HIGHER BLACK HILLS. A STRONGER UPPER LEVEL SYSTEM WILL MOVE ACROSS THE CENTRAL PLAINS WEDNESDAY NIGHT...WITH PCPN CHANCES INCREASING ACROSS AT LEAST SOUTHERN PORTIONS OF THE CWA OVERNIGHT. .LONG TERM...THURSDAY THROUGH TUESDAY ISSUED AT 240 PM MDT TUE JUN 2 2015 MODELS IN DECENT AGREEMENT THROUGH THE COMING WEEKEND... WITH CLOSED UPPER LOW MOVING IN TO THE WESTERN CONUS. RESULT WILL BE ACTIVE SOUTHWEST FLOW ACROSS THE PLAINS....WITH EACH EMBEDDED WAVE BRINGING A DECENT CHANCE OF SHRA/TSRA. && .AVIATION...FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING ISSUED AT 530 PM MDT TUE JUN 2 2015 SCT TSRA WILL CONTINUE ACRS NERN WY AND WRN SD THIS EVE. LCL IFR CONDITIONS CAN BE EXPECTED IN HEAVIER PCPN. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && UPDATE...JOHNSON SHORT TERM...26 LONG TERM...7 AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1022 AM MDT TUE JUN 2 2015 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 1022 AM MDT TUE JUN 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING STRONG WINDS AND LARGE HAIL ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS SOUTH CENTRAL SOUTH DAKOTA. HIGH STREAM FLOWS WITH SOME MINOR FLOODING WILL CONTINUE ON SOME CREEKS AND STREAMS IN THE BLACK HILLS AND THE ADJACENT PLAINS. SOME OF THE STORMS TODAY AND TONIGHT MAY PRODUCE HEAVY RAIN...WHICH COULD AGGRAVATE FLOODING CONDITIONS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS OVER VARIOUS PARTS OF THE AREA EACH DAY FROM WEDNESDAY THROUGH MONDAY. STRONG TO SEVERE STORMS MAY BE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
855 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST 10 ESE PINE HAVEN 44.29N 104.63W
06/02/2015 M62 MPH CROOK WY DEPT OF HIGHWAYS
62 MPH WIND GUSTS FROM 825 TO 830 PM.
&&
SSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1027 PM CDT TUE JUN 2 2015
SDZ046-049-030400-
MELLETTE SD-TRIPP SD-
1027 PM CDT TUE JUN 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TRIPP AND EAST
CENTRAL MELLETTE COUNTIES UNTIL 1100 PM CDT...
AT 1026 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTH OF MOSHER...OR 20 MILES EAST OF WHITE RIVER...MOVING
NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN TRIPP
AND EAST CENTRAL MELLETTE COUNTIES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTH CENTRAL SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS
IN EFFECT UNTIL 200 AM CDT FOR SOUTH CENTRAL SOUTH DAKOTA.
LAT...LON 4347 10026 4355 10048 4372 10047 4372 10038
4374 10036 4370 10029 4371 10026 4371 10023
4369 10021 4371 10018 4368 10011 4369 10001
TIME...MOT...LOC 0326Z 206DEG 14KT 4361 10034
AWARDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 931 PM MDT TUE JUN 2 2015 SDZ024-025-028-029-072-073-030400- NORTHERN FOOT HILLS SD-SOUTHERN BLACK HILLS SD- NORTHERN BLACK HILLS SD-SOUTHERN MEADE CO PLAINS SD- STURGIS/PIEDMONT FOOT HILLS SD-CENTRAL BLACK HILLS SD- 931 PM MDT TUE JUN 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE... SOUTHWESTERN MEADE...SOUTHWESTERN PENNINGTON AND NORTH CENTRAL CUSTER COUNTIES UNTIL 1000 PM MDT... AT 931 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR DEADWOOD TO 6 MILES NORTHWEST OF CRAZY HORSE MEMORIAL...AND MOVING EAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... STURGIS...LEAD...HILL CITY...DEADWOOD...WHITEWOOD...JOHNSON SIDING... NEMO...PIEDMONT...CENTRAL CITY...SILVER CITY...ROCHFORD... BROWNSVILLE...TILFORD...GALENA...MYSTIC...PACTOLA RESERVOIR... DEERFIELD RESERVOIR...ROUBAIX LAKE...SYLVAN LAKE AND SHERIDAN LAKE. THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 18 AND 19...AND BETWEEN MILE MARKERS 21 AND 45. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHWESTERN SOUTH DAKOTA. LAT...LON 4447 10332 4377 10350 4383 10383 4449 10376 TIME...MOT...LOC 0331Z 284DEG 24KT 4440 10369 4389 10374 CARSTENS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL ROCKERVILLE 43.96N 103.36W
06/02/2015 E0.88 INCH PENNINGTON SD PUBLIC
&&
AWARDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
944 PM MDT TUE JUN 02 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST 4 SE SUNDANCE 44.36N 104.33W
06/02/2015 M57 MPH CROOK WY TRAINED SPOTTER
&&
AWARDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
947 PM MDT TUE JUN 2 2015
SDZ024-026-028>031-072>074-030430-
PENNINGTON CO PLAINS SD-HERMOSA FOOT HILLS SD-
SOUTHERN BLACK HILLS SD-NORTHERN BLACK HILLS SD-
SOUTHERN MEADE CO PLAINS SD-STURGIS/PIEDMONT FOOT HILLS SD-
CUSTER CO PLAINS SD-RAPID CITY SD-CENTRAL BLACK HILLS SD-
947 PM MDT TUE JUN 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAWRENCE...
SOUTHWESTERN MEADE...SOUTHWESTERN PENNINGTON AND NORTH CENTRAL CUSTER
COUNTIES UNTIL 1030 PM MDT...
AT 946 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BEAR BUTTE STATE PARK TO
JOHNSON SIDING TO NEAR SYLVAN LAKE...AND MOVING EAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RAPID CITY...EASTERN STURGIS...CUSTER...RAPID VALLEY...ELLSWORTH AIR
FORCE BASE...BOX ELDER...SUMMERSET...BLACK HAWK...NEW UNDERWOOD...
JOHNSON SIDING...HERMOSA...KEYSTONE...PIEDMONT...HISEGA...
FARMINGDALE...HAYWARD...ROCKERVILLE...TILFORD...HEREFORD AND CAPUTA.
THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 45
AND 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.
LAT...LON 4443 10281 4402 10277 4370 10312 4375 10366
4407 10350 4447 10351
TIME...MOT...LOC 0346Z 276DEG 37KT 4447 10343 4407 10343 4382 10356
CARSTENSThe Rapid City radar (KUDX), 30 km away, was scanning. The volume nearest the first event began at 04:09 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576228, 576231, 576233, 576235, 576236.